The risk of major adverse cardiac and cerebrovascular events (MACCE) in subjects who interrupt temporarily or permanently thienopyridine therapy in the first 6 months after percutaneous coronary intervention (PCI) remains uncertain. In the dual antiplatelet therapy (DAPT) study subjects were enrolled within 72 hours of PCI and treated with aspirin and a thienopyridine for 12 months before being randomized to continued thienopyridine versus placebo. This analysis focuses on the 12-month period before randomization. Thienopyridine interruptions of greater than 24 hours, occurring in the first 6 months after PCI were evaluated. The incidence of MACCE and moderate or severe bleeding occurring within 12 months after PCI were compared between subjects with and without interruptions. Among 23,002 subjects, the incidence of interruption of thienopyridine was 5.1% (n = 1,173). Compared with subjects who adhered to treatment, subjects with an interruption had a higher incidence of MACCE (6.1% vs 4.3%, p = 0.005), death (2.2% vs 1.4%, p = 0.02), myocardial infarction (3.8% vs 2.7%, p = 0.03), and bleeding (3.1% vs 2.2%, p = 0.04) at 12 months. After adjusting for baseline characteristics, interruptions were associated with MACCE (adjusted odds ratio 1.3, 95% confidence interval 1.0, 1.7, p = 0.04) and had a borderline association with subsequent bleeding (adjusted odds ratio 1.4, 95% confidence interval 1.0, 2.0, p = 0.05). In conclusion, interruption of thienopyridine in the first 6 months after PCI occurs not infrequently and is associated with an increased risk of MACCE and subsequent bleeding between the time of interruption and 12 months after PCI.
Trial registration: ClinicalTrials.gov NCT00977938.
Copyright © 2019 Elsevier Inc. All rights reserved.